MENU
component-ddb-728x90-v1-01-desktop

Dozens hospitalized in connection to wave of drug overdoses in Georgia in 48 hours

Bibb County Sheriff David Davis addresses the media outside of Navicent Health in Macon regarding a recent wave of overdoses affecting Middle Georgia / Danielle Apolinar (WGXA)

MACON, Ga. -- In a 48-hour period, dozens of patients have been hospitalized and deaths have been reported in Middle Georgia for overdoses associated with a drug that is believed to be Percocet.

According to the Georgia Department of Public Health, the overdoses occurred in Centerville, Perry, Macon, Warner Robins and Albany. It may also be sold on the street in other areas of the state.

Bibb County Coroner Leon Jones said that he has responded to 11 overdoses in the past three to four days. Two of those overdoses resulted in deaths, two patients were discharged from the hospital and the remaining nine patients are still in the hospital as of Tuesday afternoon.

One of the two deaths occurred Tuesday morning. The deceased's sister also overdosed on the same substance but survived.

The DPH said that the overdose patients reportedly purchased yellow pills alleged to be Percocet, a powerful prescription opioid painkiller. However, the substance in the pills has not yet been identified and is "extremely potent," according to the DPH.

The sheriff's office said the pills have the numbers 10/325 on one side and "PERCOSET" on the other side. However, the word is not stamped as deep as the manufacture typically does on legitimate pills.

"We suspect that this is an opioid overdose," said Dr. Chris Hendry with Navicent Health during a press conference Tuesday afternoon.

However, he said that this cannot yet be determined pending the outcome of a toxicology report.

"There is a suspicion that there have been more than two deaths associated with this type of overdose," he said, but said it could be up to four in the last 48 hours. Additionally, he said he was only aware of cases who presented to Navicent Health and Coliseum Medical Centers in Macon and Houston Healthcare in Houston County.

Hendry said that this wave of overdoses only began to present to these locations in the last 48 hours.

"This is an evolving event and these are the best numbers we have right now," he said.

"These are drugs that are coming off of the street, not coming from physicians or pharmacists offices," he said.

Hendry said Narcan has been used on the patients but that the overdose counteracting drug has not been effective all of the time.

According to the DPH, patients have required "massive doses" of overdose counteracting drugs on these patients. Many patients have stopped breathing and had to be put on ventilators.

Hendry said that the symptoms of overdose from this particular drug include decreased levels of consciousness, difficulty breathing and slurred speech.

"This is very unusual," he said.

Dr. John Shivdat, director of emergency medicine at Coliseum Medical Centers, said he believes that his facility is dealing with one overdose related to the drug. He said it is stronger and more intense than drugs they have typically dealt with in the past.

Shivdat said that it can lead to a complete shut down of the respiratory system.

Authorities are currently testing the pills to determine its ingredients.

At Tuesday afternoon's press conference, Bibb County Sheriff David Davis said that we need to find out "who's putting this poison in our community." He urged anyone who has any information to come forward.

Davis said that the sheriff's office has not yet encountered any of the particular pills that have caused this wave of overdoses but that they are following several leads that he hopes will lead them to obtaining some.

He said the main issue for the sheriff's office is to find who is distributing the drug to prevent it from spreading and then to help those who need assistance, though he said the investigation is in its early stages.

According to Nelly Miles with the Georgia Bureau of Investigation, the bureau is standing by to assist as needed.

Megan Allen, on behalf of Navicent Health said, "This is an ongoing situation that continues to develop. Area healthcare providers including Navicent Health EMS, physicians and clinicians remain attentive for patients exhibiting symptoms of this drug."

If you or someone you know has taken these pills, call 911 immediately.

Trending